Illinois, 2004Hail and Damaging Winds in Illinois, May 30, 2004
May 30, 2004 · NWS DVN · 9 events in 4 counties and zones
A storm system affected the region during the afternoon and evening hours bringing a warm front and cold front through the area. A tropical atmosphere allowed more heavy rain to occur, and, due to exceedingly wet antecedent conditions, more flash flooding occured albeit quite localized.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $68,000
- Crop damage
- $19,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system affected the region during the afternoon and evening hours bringing a warm front and cold front through the area. A tropical atmosphere allowed more heavy rain to occur, and, due to exceedingly wet antecedent conditions, more flash flooding occured albeit quite localized. The triple point of the warm/cold/occluded fronts moved through Iowa, Benton, and Buchanan counties. This area had a desirable shear profile that allowed several tornadoes to develop. Further south in Lee County Iowa, mesoscale boundaries left over from the early morning storms allowed additional tornadoes to develop due to favorable shear profiles. The storms in Southeast Iowa organized into another squall line that raced eastward into Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 30, 3:58 AM CST, 9 hours 37 minutes earlier.
Area forecast discussion, May 30, 3:58 AM CST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 AM CDT SUN MAY 30 2004
.SYNOPSIS...
STRONG STORM SYSTEM TO AFFECT THE AREA TODAY AND THIS EVENING
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO THE AREA.
SEVERE WEATHER ALSO POSSIBLE THIS AFTERNOON AND EVENING WITH THE
MOST LIKELY AREA SOUTH AND EAST OF AN OTTUMWA...QUAD CITIES...TO LA
SALLE PERU LINE.
&&
.DISCUSSION...
TODAY AND TONIGHT...VIGOROUS STORM SYSTEM TO MOVE THROUGH THE AREA
BRINGING MODERATE TO HEAVY RAIN THIS MORNING AND EARLY AFTERNOON.
MODELS SUGGEST A POSSIBLE TRIPLE POINT TO MOVE THROUGH THE CWFA
DURING THE AFTERNOON/EVENING HOURS WHICH WOULD ENHANCE SEVERE
POTENTIAL. SEVERE POTENTIAL LOOKS TO BE MAINLY HAIL/HIGH WINDS BUT
OUTFLOW BOUNDARIES LEFT OVER FROM THE EARLY MORNING CONVECTION MAY
ALLOW ISOLATED TORNADOES TO DEVELOP. AFTER MIDNIGHT TONIGHT QUIETER
WX TO SETTLE OVER THE CWFA. LOCALLY HEAVY RAIN STILL LOOKS ON TRACK
SO WILL KEEP CURRENT FLOOD WATCH GOING.
MONDAY THROUGH NEXT SUNDAY...STRONG CYCLONIC FLOW TO REMAIN ACROSS
THE REGION MONDAY THROUGH WEDNESDAY WITH UPPER LOW TO DRIFT
SOUTHEAST THROUGH THE AREA. VORT MAXES RIPPLING ALONG IN THE FLOW TO
PRODUCE AFTERNOON AND EVENING SHRA WITH SOME TSRA POSSIBLE ON MONDAY.
QUIET WX THEN EXPECTED FOR THURSDAY FRIDAY AS HIGH PRESSURE SETTLES
OVER THE AREA. MODELS DISAGREE SOMEWHAT ON DEVELOPMENT OF NEXT SYSTEM
FOR THE WEEKEND BUT STRONG WAA RETURN FLOW SHOULD ALLOW PRECIP TO
BREAK OUT FRIDAY NIGHT INTO SATURDAY. STRONG CYCLONIC FLOW ON SUNDAY
SHOULD BE ENOUGH TO ALLOW SCATTERED SHRA TO DEVELOP DURING THE
AFTERNOON HOURS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON.
IA...IAZ040>042-051>054
IL...NONE.
MO...NONE.
&&
08
Hazardous weather outlook, May 30, 4:20 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT SUN MAY 30 2004
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
520 AM CDT SUN MAY 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL. RAIN WITH
EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND INTO THE
EVENING HOURS. GENERAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED
WITH OVER 2 INCHES POSSIBLE WITH THE THUNDERSTORMS. DUE TO SATURATED
SOILS...RAINFALL OF THIS MAGNITUDE WOULD RAPIDLY RUN OFF INTO STREAMS
AND RIVERS AND CAUSE RENEWED FLOODING.
SUFFICIENT WIND SHEAR IS PRESENT TO ALLOW SEVERE STORMS TO DEVELOP
DURING THE AFTERNOON AND EVENING HOURS. THE AREA MOST AT RISK
APPEARS TO BE SOUTH AND EAST OF A LINE FROM OTTUMWA...TO THE QUAD
CITIES...TO PERU ILLINOIS. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE THREAT...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE.
ALTHOUGH LESS CERTAIN...ANOTHER AREA OF SEVERE WEATHER MAY OCCUR
NORTH OF HIGHWAY 30. WIND SHEAR IN THIS AREA IS EXPECTED TO INCREASE
DURING THE LATE AFTERNOON AND EVENING HOURS AS AN AREA OF LOW
PRESSURE MOVES UP THE MISSISSIPPI RIVER VALLEY. IF THIS OCCURS...
ISOLATED SEVERE STORMS WOULD BE POSSIBLE WITH DAMAGING WINDS THE
PRIMARY THREAT.
IF SEVERE WEATHER DOES OCCUR...THE MOST LIKELY TIME PERIOD WOULD BE
FROM 3 PM UNTIL 10 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY
UNSETTLED WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY...WITH
AFTERNOON AND EVENING SHOWERS. THE MOST LIKELY TIME PERIOD FOR ANY
THUNDERSTORMS WOULD BE MONDAY AFTERNOON AND EVENING.
ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE REGION
LATE FRIDAY NIGHT THROUGH NEXT SUNDAY. THUNDERSTORMS WILL BE
POSSIBLE ON SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING
ALONG AND SOUTH OF INTERSTATE 80.
08
In the hours before
Local storm report, May 30, 10:35 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1135 AM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 1 S HENNEPIN 41.24N 89.32W
05/30/2004 2.50 INCH PUTNAM IL LAW ENFORCEMENT
1100 AM FLASH FLOOD GRANVILLE 41.26N 89.23W
05/30/2004 PUTNAM IL LAW ENFORCEMENT
FLOODING REPORTED AT ROUTE 18 AND MAGNOLIA.
&&
ERVINSpecial weather statement, May 30, 12:05 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT SUN MAY 30 2004
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-310000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-
HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-
JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-
MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
105 PM CDT SUN MAY 30 2004
...NEW TORNADO WATCH NUMBER 332 NOW IN EFFECT FOR MUCH OF EASTERN
IOWA AND NORTHWEST ILLINOIS UNTIL 7 PM CDT THIS EVENING...
THIS IS A PARTICULARLY DANGEROUS SITUATION. SUPERCELLS ARE EXPECTED
TO CONTINUE TO DEVELOP ACROSS THE WATCH AREA THIS AFTERNOON. THE
ATMOSPHERIC SET UP IS RIPE TO PRODUCE ROTATING THUNDERSTORMS...SOME
OF WHICH MAY PRODUCE TORNADOES...DAMAGING WIND GUSTS OVER 65 MPH...
AND LARGE HAIL UP TO AT LEAST GOLF BALL SIZE. HEAVY RAINFALL WILL
ALSO ACCOMPANY THE STRONG STORMS AND LIKELY PRODUCE LOCALIZED FLASH
FLOODING.
MOZ009-010-310000-
CLARK MO-SCOTLAND MO-
105 PM CDT SUN MAY 30 2004
...TORNADO WATCH NUMBER 330 CONTINUES UNTIL 7 PM CDT...
NORTHEAST MISSOURI IS ALSO PRIME FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS OF THE SUPERCELLULAR VARIETY THIS AFTERNOON.
TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL ALL BE A THREAT UNTIL
THE STORMS PASS OFF TO THE EAST OF THE AREA LATER THIS EVENING AS A
COLD FRONT SWEEPS THROUGH THE REGION.
12
Local storm report, May 30, 12:09 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
109 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0109 PM HAIL ASBURY 42.51N 90.76W
05/30/2004 0.25 INCH DUBUQUE IA TRAINED SPOTTER
&&
DMDLocal storm report, May 30, 1:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
204 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL WYACONDA 40.39N 91.93W
05/30/2004 1.00 INCH CLARK MO LAW ENFORCEMENT
0200 PM HAIL WYACONDA 40.39N 91.93W
05/30/2004 0.75 INCH CLARK MO LAW ENFORCEMENT
&&
14Local storm report, May 30, 1:13 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
213 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL FREEPORT 42.29N 89.63W
05/30/2004 0.25 INCH STEPHENSON IL TRAINED SPOTTER
5 MINUTES OF PEA SIZE HAIL BETWEEN 205 AND 210 PM.
&&
14Local storm report, May 30, 1:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL MEMPHIS 40.46N 92.17W
05/30/2004 0.75 INCH SCOTLAND MO TRAINED SPOTTER
&&
DMDEvent by event
3 thunderstorm wind, 3 hail, 2 heavy rain, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Hancock
- When
- May 30, 1:35 PM CST to 1:39 PM CST
- Where
- Hancock County, Nauvoo
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.550, -91.383
KDVN 88D had 80+ knots aloft in Lee County Iowa
Funnel Cloud, Hancock
- When
- May 30, 1:36 PM CST to 1:38 PM CST
- Where
- Hancock County, 2 mi E of Nauvoo
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
Hail, Hancock
- When
- May 30, 2:05 PM CST to 2:08 PM CST
- Where
- Hancock County, La Harpe
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.583, -90.967
Hail, Hancock
- When
- May 30, 2:09 PM CST to 2:11 PM CST
- Where
- Hancock County, 3 mi E of La Harpe
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.583, -90.917
Hail, McDonough
- When
- May 30, 2:09 PM CST to 2:11 PM CST
- Where
- McDonough County, 3 mi NW of Blandinsville
- Measured
- 1 in hail
- Crop damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.583, -90.917
Thunderstorm Wind, McDonough
- When
- May 30, 2:12 PM CST to 2:18 PM CST
- Where
- McDonough County, 2 mi E of Blandinsville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.550, -90.833
Power lines down; one trailer home destroyed and another is missing a roof; semi overturned with a propane tank moved off its foundation. A shed was tipped over.
Thunderstorm Wind, Warren
- When
- May 30, 2:28 PM CST to 2:35 PM CST
- Where
- Warren County, 1 mi E of Smithshire
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -90.767
Winds estimated at 55 to 60 mph.
Heavy Rain, McDonough
- When
- May 30, 4:52 PM CST
- Where
- McDonough County, 8 mi E of Macomb
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Water ponded in spots on U.S. 136 from Macomb to junction of IL 41
Heavy Rain, Putnam
- When
- May 30, 4:58 PM CST
- Where
- Putnam County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Water running off fields into roadside ditches
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Indiana, May 30 to 31, 20041 death · 26 injured · $21 million · F2 · 35 events
- Tornadoes and Damaging Winds in Indiana, May 30, 20041 death · 11 injured · $5.6 million · F3 · 6 events
- Tornado in Indiana, May 30, 20041 injured · $6.0 million · F3 · 1 event
- Flash Flooding and Flooding in West Virginia, May 30 to 31, 20041 death · $17 million · 1.25 in hail · 23 events
- Tornadoes and Hail in Alabama, May 30 to 31, 20041 death · 3 injured · $440,000 · F1 · 29 events
- Tornadoes and Flash Flooding in Kentucky, May 30 to 31, 2004$33 million · F1 · 122 events
- Flash Flooding and Hail in Tennessee, May 30 to 31, 20041 death · 2 injured · $574,000 · 1.5 in hail · 53 events
- Flash Flood and Hail in Tennessee, May 30, 200422 injured · $331,000 · 1.75 in hail · 22 events
- Tornado and Hail in Ohio, May 30 to 31, 20041 death · $82,000 · F1 · 23 events
- Tornado in Missouri, May 30, 20041 death · $100,000 · F1 · 1 event
- Tornadoes and Hail in Indiana, May 30, 2004$3.8 million · F2 · 8 events
- Tornadoes and Flash Flooding in Illinois, May 30, 20047 injured · $250,000 · F1 · 61 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416786, 5416787, 5416788, 5416789, 5416790, 5416791, 5416792, 5416793, 5416794.